Texas, 2022High Wind in Texas, December 28, 2022
December 28, 2022 · NWS AMA · 20 events in 12 counties and zones
An upper disturbance moved across the southern Rockies, coupled with a stout upper level jet stream and a developing surface low pressure system, resulted in windy conditions across the region. Surface pressure gradients stayed tight through the night from the 27th into the 28th.
Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 20
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper disturbance moved across the southern Rockies, coupled with a stout upper level jet stream and a developing surface low pressure system, resulted in windy conditions across the region. Surface pressure gradients stayed tight through the night from the 27th into the 28th. Amarillo was the first area to gust 58 mph around 2 AM and other sites followed gradually through the day. Following a lull in the late morning, winds picked up again in the afternoon and several areas would gust over 60 mph. The highest wind gusts observed were mainly focused along the Canadian River Valley.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Dec 27, 10:26 PM CST, 2 hours 37 minutes earlier.
Area forecast discussion, Dec 27, 10:26 PM CST, 2 hours 37 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1026 PM CST Tue Dec 27 2022
...New AVIATION...
.SHORT TERM ...
(This evening through Wednesday night)
Issued at 243 PM CST Tue Dec 27 2022
Upper level trough will push through the Great Basin into the
Rockies on Wednesday. A lee-side low will intensify in southeast
Colorado on Wednesday. This will help to tighten the pressure
gradient even further on Wednesday. This should help winds to
increase to 30 to 40 mph with gusts to around 55 mph for much of the
western and central Texas Panhandle. There may be a gust to 60 mph
in a spot or two if the low level jet can mix down to the surface
briefly or if virga can help bring down some stronger winds during
the day. We will go ahead and issue a Wind Advisory for much of the
Texas Panhandle, mainly on the Caprock for Wednesday. We will start
it early in the morning...6am...just in case the low level jet mixes
down as it is peaking. Blowing dust may also cause localized lower
visibilities.
&&
.LONG TERM ...
(Thursday through next Monday)
Issued at 243 PM CST Tue Dec 27 2022
A Pacific cold front moves across the Panhandles Thursday morning
making for a slightly cooler day.
Another quick moving short wave trough moves across the Panhandles
on Friday with little fanfare, other than some gusty winds.
A stronger upper level trough moves across the region on Sunday
night and Monday. This system may have enough moisture with it to
bring some light precipitation with it to the area. At this point,
the precipitation looks mostly like rain.
&&
.AVIATION...
(06Z TAFS)
Issued at 1017 PM CST Tue Dec 27 2022
VFR conditions should largely prevail over the next 24 hours, with
one potential exception. Main story of the TAF period is the
winds, with gusts to perhaps as much as 40 knots out of the
southwest possible at DHT/AMA Wednesday. Additionally, low level
wind shear may occur overnight but, with surface winds expected to
remain at around 20 knots overnight, vector difference will tend
to be too small for a formal mention. However, aviation interests
should note that temporary reductions in surface winds would lead
to 35-40 knots of directional shear. If surface winds lessen and
appear likely to stay that way, amendments will be needed.
Otherwise, potential visibility restrictions may occur tomorrow
due to blowing dust, but low confidence precludes a mention at
this time.
Ferguson
&&
.FIRE WEATHER...
Issued at 243 PM CST Tue Dec 27 2022
Elevated fire weather conditions are expected across much of the
Texas Panhandle and just a sliver of the Oklahoma Panhandle on
Wednesday. Strong winds will be likely, but relative humidity
values are expected to remain above 20 percent and ERC percentiles
have come down over recent days most likely due to the expected
cloud cover.
&&
.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX 46 64 38 56 / 0 0 0 0
Beaver OK 41 67 33 53 / 0 0 0 0
Boise City OK 42 63 27 50 / 0 0 0 0
Borger TX 50 68 40 58 / 0 0 0 0
Boys Ranch TX 46 64 35 56 / 0 0 0 0
Canyon TX 45 64 39 57 / 0 0 0 0
Clarendon TX 44 68 44 58 / 0 0 0 0
Dalhart TX 41 61 30 53 / 0 0 0 0
Guymon OK 43 65 31 53 / 0 0 0 0
Hereford TX 44 64 38 57 / 0 0 0 0
Lipscomb TX 42 68 38 56 / 0 0 0 0
Pampa TX 48 67 39 56 / 0 0 0 0
Shamrock TX 39 70 43 59 / 0 0 0 0
Wellington TX 39 70 45 61 / 0 0 0 0
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...Wind Advisory from 6 AM to 6 PM CST Wednesday for TXZ001>004-
006>009-011>014-016>018-317.
OK...None.
&&
SHORT TERM...15
LONG TERM....15
AVIATION...77Hazardous weather outlook, Dec 27, 2:52 PM CST, 10 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
252 PM CST Tue Dec 27 2022
OKZ001>003-TXZ001>020-317-281200-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
252 PM CST Tue Dec 27 2022
This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Elevated fire weather conditions are expected across much of the
Texas Panhandle on Wednesday and across the southern Texas
Panhandle on Thursday. A wind advisory is in effect for much of
the Texas Panhandle on Wednesday due to southwest winds of 35 to
40 mph with gusts to 55 mph. Blowing dust may also locally reduce
the visibility.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
Area fire managers and emergency officials should be alert for
elevated fire weather conditions on Wednesday.
High Wind, Oldham
- When
- December 28, 1:03 AM CST to 1:36 AM CST
- Where
- Oldham forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 35.405, -102.603 (the zone’s center; the record gives no point)
West Texas Mesonet site 4 miles east of Vega measured a peak wind gust of 59 mph. First 58mph or greater gust occurred at 0103CST and the last at 0136CST.
High Wind, Potter
- When
- December 28, 1:50 AM CST
- Where
- Potter forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 35.401, -101.894 (the zone’s center; the record gives no point)
High Wind, Oldham
- When
- December 28, 3:34 AM CST to 4:44 PM CST
- Where
- Oldham forecast zone
- Measured
- 41 kt (47 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 35.405, -102.603 (the zone’s center; the record gives no point)
Several mesonet stations around the county measured sustained winds of 40 to 47 mph on and off between 0334CST and 1644CST.
High Wind, Carson
- When
- December 28, 3:51 AM CST to 3:11 PM CST
- Where
- Carson forecast zone
- Measured
- 49 kt (56 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 35.404, -101.354 (the zone’s center; the record gives no point)
Multiple mesonet stations across the county measured sustained winds between 40 and 56 mph between 0351CST and 1511CST.
High Wind, Dallam
- When
- December 28, 4:42 AM CST to 6:12 AM CST
- Where
- Dallam forecast zone
- Measured
- 42 kt (48 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 36.278, -102.602 (the zone’s center; the record gives no point)
The mesonet station located near Texline measured sustained winds between 40 and 48 mph between 0442CSST and 0612CST.
High Wind, Dallam
- When
- December 28, 5:19 AM CST
- Where
- Dallam forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 36.278, -102.602 (the zone’s center; the record gives no point)
The mesonet station located 3 miles N of Texline measured a wind gust of 60 mph at 0519CST.
High Wind, Armstrong
- When
- December 28, 6:09 AM CST to 2:27 PM CST
- Where
- Armstrong forecast zone
- Measured
- 41 kt (47 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 34.965, -101.357 (the zone’s center; the record gives no point)
Multiple mesonet stations located across the county measured sustained winds of 40 to 47 mph between 0609CST and 1427CST.
High Wind, Moore
- When
- December 28, 8:23 AM CST to 4:50 PM CST
- Where
- Moore forecast zone
- Measured
- 43 kt (49 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 35.838, -101.893 (the zone’s center; the record gives no point)
Multiple mesonets stations located across the county measured sustained winds between 40 and 49 mph between 0823CST and 1650CST.
High Wind, Hutchinson
- When
- December 28, 9:54 AM CST to 4:42 PM CST
- Where
- Hutchinson forecast zone
- Measured
- 40 kt (46 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 35.840, -101.355 (the zone’s center; the record gives no point)
Multiple mesonet sites across the county measured sustained winds between 40 and 46 mph between 0954CST and 1642CST.
High Wind, Deaf Smith
- When
- December 28, 10:49 AM CST to 12:56 PM CST
- Where
- Deaf Smith forecast zone
- Measured
- 40 kt (46 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 34.966, -102.605 (the zone’s center; the record gives no point)
Several mesonets located across the county measured sustained winds between 40 and 46 mph between 1049CST and 1256CST.
High Wind, Randall County
- When
- December 28, 10:50 AM CST to 3:12 PM CST
- Where
- Randall County forecast zone
- Measured
- 39 kt (45 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 34.966, -101.897 (the zone’s center; the record gives no point)
Multiple mesonet stations located across the county measured sustained winds between 40 and 45 mph between 1050CST and 1512CST.
High Wind, Potter
- When
- December 28, 11:28 AM CST to 2:15 PM CST
- Where
- Potter forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 35.401, -101.894 (the zone’s center; the record gives no point)
The ASOS located at the Amarillo Airport and another mesonet station located in the county measured wind gusts of 58 to 66 mph between 1128CST and 1415CST. The peak wind gust of 66 mph was measured by the ASOS at 1208CST.
High Wind, Potter
- When
- December 28, 11:35 AM CST to 3:52 PM CST
- Where
- Potter forecast zone
- Measured
- 45 kt (52 mph) measured sustained
- Reported by
- ASOS
- Coordinates
- 35.401, -101.894 (the zone’s center; the record gives no point)
Muliple mesonet stations across the county as well as the ASOS located at the Amarillo Airport measured sustained winds of 40 to 52 mph between 1041CST and 1552CST. The highest sustained wind measured of 52 mph was measured by the mesonet station located 15 miles NNW of Amarillo.
High Wind, Carson
- When
- December 28, 11:48 AM CST to 1:40 PM CST
- Where
- Carson forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 35.404, -101.354 (the zone’s center; the record gives no point)
Multiple mesonet stations located across the county measured several wind gusts between 58 mph and 68 mph between 1148CST and 1329CST. The highest gust was measured 3 miles ESE of Pantex and occurred at 1214CST.
High Wind, Gray
- When
- December 28, 12:09 PM CST to 2:39 PM CST
- Where
- Gray forecast zone
- Measured
- 51 kt (59 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 35.401, -100.813 (the zone’s center; the record gives no point)
Multiple mesonet stations and an AWOS measured sustained winds from 40 to 59 mph between 1209CST and 1439CST.
High Wind, Hemphill
- When
- December 28, 12:30 PM CST to 4:32 PM CST
- Where
- Hemphill forecast zone
- Measured
- 40 kt (46 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 35.838, -100.270 (the zone’s center; the record gives no point)
A mesonet station located 6 miles ESE of Lora, TX measured sustained winds between 40 and 46 mph between 1230CST and 1632CST.
High Wind, Gray
- When
- December 28, 12:33 PM CST to 3:24 PM CST
- Where
- Gray forecast zone
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 35.401, -100.813 (the zone’s center; the record gives no point)
Two mesonet stations located across the county measured multiple wind gusts of 58 to 69 mph between 1243CST and 1524CST. The peak wind gust of 69 mph occurred at 1356CST near Lake McClellan.
High Wind, Hutchinson
- When
- December 28, 12:42 PM CST to 1:08 PM CST
- Where
- Hutchinson forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 35.840, -101.355 (the zone’s center; the record gives no point)
A peak wind gust of 63 mph was measured by the Borger ASOS at 1242CST. A mesonet station located 7 miles east of Borger also measured wind gusts between 58 and 60 mph between 1302CST and 1308CST.
High Wind, Moore
- When
- December 28, 1:01 PM CST to 1:08 PM CST
- Where
- Moore forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 35.838, -101.893 (the zone’s center; the record gives no point)
The mesonet station located near Fritch, TX measured multiple wind gusts of 58 mph between 1301CST and 1308CST.
High Wind, Donley
- When
- December 28, 1:40 PM CST to 2:40 PM CST
- Where
- Donley forecast zone
- Measured
- 37 kt (43 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 34.965, -100.814 (the zone’s center; the record gives no point)
The mesonet station located 2 miles WSW of Clarendon measured sustained winds between 40 and 43 mph between 1340CST and 1440CST.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Winter Weather in Colorado, December 28 to 29, 20229 events
- High Wind in Texas, December 28, 202257 kt wind · 4 events
- High Wind in Texas, December 28, 202283 kt wind · 2 events
- Heavy Snow in Colorado, December 28 to 29, 20222 events
- Heavy Snow in Colorado, December 28 to 29, 20222 events
- Heavy Snow in Arizona, December 28, 20221 event
- High Wind in Arizona, December 28, 2022$4,000 · 57 kt wind · 1 event
- Wildfire in Texas, December 28, 20221 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1070806, 1070836, 1070807, 1070813, 1070809, 1070808, 1070832, 1070815, 1070830, 1070810, 1070811, 1070838, 1070837, 1070814, 1070834, 1070839, 1070835, 1070827, 1070817, 1070831.